10212017Headline:

St. Petersburg, Florida

HomeFloridaSt. Petersburg

Email C. Todd Alley C. Todd Alley on LinkedIn C. Todd Alley on Twitter C. Todd Alley on Facebook
C. Todd Alley
C. Todd Alley
Contributor •

FDA Mandates New Warning for Botox, All Botulinum Toxin Products

Comments Off

The FDA has ordered its most serious safety warning be attached to all botulinum toxin products due to reports of serious adverse reactions and also due to risks associated with the lack of interchangeability among the three licensed botulinum toxin products. There are now three FDA-approved botulinum toxin products: Botox and Botox Cosmetic (Allergan), Myobloc (Solstice Neurosciences), and Dysport (Ipsen), which just a week ago received FDA approval to treat cervical dystonia. The FDA will now require manufacturers to add black box warning to labels, issue new medication guides, and implement a Risk Evaluation Management Strategy (REMS) for each product. Reports indicate that the botulinum toxin may spread from the area of injection to other areas of the body, causing symptoms similar to those of botulism, including unexpected loss of strength or muscle weakness, hoarseness or trouble talking, trouble saying words clearly, loss of bladder control, trouble breathing, trouble swallowing, double vision, blurred vision and drooping eyelids. These symptoms have mostly been reported in children with cerebral palsy being treated with the products for muscle spasticity (an unapproved use of the botulinum toxic drugs), but the symptoms have also been reported in adults treated both for approved and unapproved uses. At a press briefing on April 30, 2009, the FDA’s acting Deputy Director of the Office of Drug Evaluation I indicated safety has not been an issue when botulinum toxin is used properly for cosmetic purposes, such as smoothing frown lines. The total number of adverse events has not been released, but there have been documented reports of hospitalizations for aspiration pneumonia and respiratory depression, including cases where patients required ventilators. There have also been a small number of deaths. FDA officials believe that most of the problems occurred when one product was substituted for another without corresponding dose adjustments.